Flash Flood, Calhoun
- When
- May 12, 8:00 PM CST to May 13, 12:30 AM CST
- Where
- Calhoun County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.169, -90.667 (the zone’s center; the record gives no point)
Water was everywhere as heavy rain fell on Mother's Day weekend. Rainfall of 3 to 6 inches hit the area causing widespread flash flooding.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Water was everywhere as heavy rain fell on Mother's Day weekend. Rainfall of 3 to 6 inches hit the area causing widespread flash flooding. Virtually all creeks and streams flooded on Sunday into Monday, with flooding continuing into the week. In Calhoun County, the water had dropped a bit after early morning rain, but quickly rose again due to afternoon and evening rain. Bridges were washed out and mud slides in some areas closed roads. In Greene County, there was significant road damage due to washed out sections of roads and embankment slides. In St. Clair County, especially the Belleville area, flooded basements were a major problem as storm water drainage systems were overwhelmed. Route 177 east of Mascoutah was covered by water. In Monroe County, many county roads were reported underwater. Many county roads were also reported flooded in Clinton, Marion and Washington counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 12, 3:30 PM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 430 PM CDT SUN MAY 12 2002 PROBS THIS PKG TO BE HVY PCPN TNGT. CDFNT SAGGING SLOLY S ACRS FA AND STG TSRA DVLPG ALG AND MOVG NE. THIS ACTVTY TO CONT THRU EVE UNTIL FNT MVS FRTHR S AND T0H S/WV MVS E. WL CONT FLOOD WATCH TNGT FOR SERN ZNS BUT THINK PCPN ONLY LGT TO W AND N AND WL DROP WATCH THERE. FFG VERY LOW OVR ALL OF FA AND TSTMS WL AGGRAVATE SITN OVR SRN ZNS TNGT. PCPN SHUD END LT TNGT OVR SRN ZNS WITH CLRG ON MON. MDL TEMPS IN GD AGMT AND ACCPTD WITH ONLY MINOR TWEAKS. 50H RDG BLDG OVR CTRL US THRU MID WK AND DRY CONDS INTO XTNDD WITH NXT CHC PCPN BACKED OFF TIL THU AS NXT SYS APCHS FM W. .STL...FLOOD WATCH CONTINUES FOR TNGT FOR SERN ZNS. WDB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0254 PM NEW LONDON MO 1.75 INCH HAIL
05/12/02 RALLS QUARTER TO GOLF BALL
SIZED HAIL COVERING THE
GROUND.
0427 PM GODFREY IL WIND DAMAGE
05/12/02 MADISON POWER LINES DOWN REPORTED
BY MADISON COUNTY
EMERGENCY MANAGEMENT
AGENCY.
0150 PM MILLERSBURG MO 1.75 INCH HAIL
05/12/02 CALLAWAY REPORTED IN MILLERSBURG
AND ALONG I-70ILZ058>060-064-065-098>100-MOZ036-051-052-059>061-063-064-130000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 630 PM CDT SUN MAY 12 2002 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A PORTION OF EASTERN MISSOURI AND SOUTHWEST ILLINOIS... THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS A PORTION OF THE REGION. SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD WITH LOCALLY HEAVY RAIN...AND A FLOOD WATCH REMAINS IN EFFECT FOR TONIGHT ACROSS A PORTION OF THE REGION. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN MISSOURI...PIKE...MONTGOMERY...LINCOLN... WARREN...ST CHARLES...GASCONADE...ST LOUIS AND ST LOUIS CITY. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN ILLINOIS...CALHOUN...GREENE...MACOUPIN...JERSEY... MADISON...MONTGOMERY...BOND AND FAYETTE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 3SE BONNE TERRE MO WIND DAMAGE
05/12/02 ST FRANCOIS NUMEROUS TREES AND TREES
LIMBS DOWN NEAR HIGHWAY
67 AND ROUTE KPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
811 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 4S POTOSI MO WIND DAMAGE
05/12/02 WASHINGTON LARGE TREE LIMBS DOWN.
0642 PM WEINGARTEN MO WIND DAMAGE
05/12/02 STE GENEVIEVE TREES DOWN ACROSS SEVERAL
ROADS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
814 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM JEFFERSON CITY MO 0.75 INCH HAIL
05/12/02 COLE REPORTED BY HAM RADIO
OPERATOR.ILZ069-070-074-101-102-MOZ062-065-130230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 830 PM CDT SUN MAY 12 2002 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A PORTION OF EASTERN MISSOURI AND SOUTHWEST ILLINOIS... THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS A PORTION OF THE REGION. SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD WITH LOCALLY HEAVY RAIN TONIGHT...AND A FLOOD WATCH REMAINS IN EFFECT FOR TONIGHT ACROSS THE REGION. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN MISSOURI...FRANKLIN AND JEFFERSON. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN ILLINOIS...MONROE...ST CLAIR...CLINTON...WASHINGTON... AND MARION.
The St Louis radar (KLSX), 52 km away, was scanning. The volume nearest the first event began at 02:06 UTC.
7 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291511, 5291512, 5291513, 5291514, 5291515, 5291516, 5291517.